Drug Discov Ther. 2019;13(3):168-171. (DOI: 10.5582/ddt.2019.01038)
Efficacy of trazodone for treating paroxysmal sympathetic hyperactivity presenting after thalamic hemorrhage: A case report.
Morinaga Y, Nii K, Sakamoto K, Inoue R, Mitsutake T, Hanada H
Paroxysmal sympathetic hyperactivity (PSH) is a clinical condition characterized by abnormal paroxysmal surges in sympathetic nervous system activity. PSH is known to occur after severe head injury and hypoxic encephalopathy. Cases of PSH that develop after stroke have been reported worldwide; however, PSH is not commonly reported in the field of stroke research in Japan. Some studies have suggested that gabapentin may improve the symptoms of PSH. To our knowledge, this is the first case report demonstrating the efficacy of trazodone for the treatment of PSH that developed after thalamic hemorrhage. A 45-yearold woman presented to our clinic with headache and paralysis of the left side of her body after experiencing right thalamic hemorrhage; a conservative treatment was initiated at our hospital. Immediately upon hospitalization, she developed high fever, tachycardia, tachypnea, constipation, and overactive bladder and had breathing difficulties. Blood sampling revealed elevated levels of myocardial escape enzymes; however, coronary angiography did not show any significant stenosis or occlusion. The patient's symptoms improved after the administration of trazodone. She was diagnosed with catecholamine cardiomyopathy associated with PSH after intracranial hemorrhage and was subsequently transferred to a recovery and rehabilitation hospital unit where the oral administration of trazodone continued. Prolonged PSH contributes significantly to the impairment of daily activities in patients with stroke; therefore, early diagnosis and treatment are critical. Here, we report on the efficacy of trazodone as an effective treatment option for improving clinical outcomes and reducing the stay in the stroke care unit.